Hail, De Baca
- When
- September 13, 9:50 PM MST to 10:00 PM MST
- Where
- De Baca County, 14.51 mi S of Ft Sumner
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.260, -104.240
Half dollar size hail.
A powerful supercell thunderstorm that developed over the high plains of eastern New Mexico moved slowly east into De Baca County and produced large hail south of Fort Sumner. Half dollar size hail was reported along State Road 20 south of Fort Sumner along with two inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful supercell thunderstorm that developed over the high plains of eastern New Mexico moved slowly east into De Baca County and produced large hail south of Fort Sumner. Half dollar size hail was reported along State Road 20 south of Fort Sumner along with two inches of rainfall. No significant damage was noted from the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 13, 5:47 PM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 647 PM MDT TUE SEP 13 2016 .UPDATE... Quick update to increase precipitation chances across western NM this evening. Convection across eastern AZ is weakening but beginning to move into far western NM as of this writing. Remainder of forecast on track. 33 && .PREV DISCUSSION...534 PM MDT TUE SEP 13 2016... .AVIATION... 00Z TAF CYCLE VFR conditions prevail outside of isolated showers and storms this evening, but thunderstorm impacts are possible at KTCC between 01-05z with MVFR conditions likely. MVFR cigs are forecast to develop late tonight at KTCC and KROW, with some potential for a brief window of IFR conditions between 11-14z. Another round of storms forecast Wedesday, with improved chances for impacts at KSAF, KABQ and KAEG relative to today. 11 && .PREV DISCUSSION...324 PM MDT TUE SEP 13 2016... .SYNOPSIS... The focus for showers and thunderstorms this evening will be across northeast and east central New Mexico. Some areas of heavy rain will be possible. Meanwhile, outflow boundaries from these storms may push through the gaps of the central mountain chain, allowing breezy east winds to develop in the Rio Grande Valley. Thunderstorms will continue to favor eastern New Mexico on Wednesday and Thursday while western New Mexico slowly dries out. In fact, low temperatures will become quite chilly across the west mid to late week. Another front is expected across the east on Friday which will be the focus for thunderstorm activity. && .DISCUSSION... Storms have been a bit slow to get going this afternoon, though all models show the activity becoming more widespread across northeast and east central NM this evening and overnight as an upper level jet noses into central NM, and moist easterly upslope flow continues. Some areas of heavy rain will be possible with PWATs near or just above an inch. Outflow boundaries still may help what is left of the cold front push westward through the gaps of the central mountain chain late tonight, but attm, only breezy conditions at best are expected in the ABQ metro. A few storms may linger into the morning hours across the north and east, but another round of showers and thunderstorms are expected Wed afternoon. Storms will once again favor areas along and east of the central mtn chain, and may develop on a moisture gradient in the vicinity of the central mtn chain. Drier air will shift into the northwestern half of the CWA on Thursday as an upper level trough lifts northeastward across the northern Rockies. Storms will be limited across the north and west, though plenty of moisture will remain across south central and southeast portion of the CWA for scattered to numerous storms. A weak back door front will slide down the plains on Friday which will be an additional focus for thunderstorms in the afternoon. Meanwhile, moisture across the west will continue to mix out. Low dewpoints will make for chilly conditions across the west on both Thursday night and Friday night. The cold front on Friday is only expected to just squeak through the central mountain chain. All eyes are then on the upper level storms system diving down into the Great Basin on Saturday. Most models show this system moving into AZ by late Saturday, which allows moisture to flow northward into NM, especially eastern NM. However, beyond Saturday, confidence decreases substantially. The latest ECMWF has made a radical shift from the 00Z model run. The 00Z EC did show this trough slowly move eastward over NM Sun and Mon. Now, the 12Z EC is cutting off the system from the main flow and retreating it west-southwest toward, and perhaps west of, the Baja Sun and Mon. This allows a strong ridge to develop over NM for Tue before the system returns as a trough on Wed/Thur. Meanwhile, the GFS remains steady at closing off the low over southern AZ and keeping it there thru Sun and Mon before shifting it across NM early Tuesday. The Canadian looks to be even more progressive than the GFS, though not as progressive as the previous EC. If the GFS and Canadian are right, Sun and Mon would be quiet wet, esp central and eastern areas. If the latest EC is correct, Sun and Mon would have significantly less storm coverage. Stay tuned and expect the extended forecast to change further. 34 && .FIRE WEATHER... The back door cold front from last night across the east has cooled high temps and raised min humidity values up nearly 40% compared to Monday. This moisture will set the stage for a large batch of rain and storms over northeast NM thru tonight with widespread low clouds east of the central mt chain. Farther west, additional mid and upper level moisture working into the area ahead of an approaching trough is generating storms along the AZ state line. This activity will move quickly northeast thru early evening and produce gusty outflow winds to 50 mph and brief rain. Low level easterly flow increasing overnight will allow for light gap winds to develop in the RGV and provide a nice surge of moisture toward the west. Wednesday will be a more active day for central NM as an upper level trough creeps eastward and low level convergence sets up along the central mt chain. Storms will move quickly northeast w/ gusty winds and brief heavy rain. Wednesday night will be similar to tonight with another round of low clouds, showers, and excellent humidity recoveries across the east. Thursday will be similar to Wednesday with the focus for storms along and east of the central mt chain. Storm motions will be slightly more west to east. Another round of low clouds, showers, and excellent recoveries is expected Thursday night in the east. Model precip totals are quite generous for the southeastern half of NM during this period, providing another uptick in soil moisture. The pattern remains active for at least eastern NM as another back door front shifts south through the plains Friday. The western half will trend drier as a dry slot ejects northeast over the area ahead of a deepening upper low into the Great Basin. This will trend low temps much cooler across the west with lots of 30's both Friday and Saturday mornings. Moisture sloshing within the RGV each day will likely result in good recoveries and periodic gap winds. Guidance is struggling to resolve the overall pattern beyond Friday however there is potential for a very slow-moving upper low to move east through NM into Monday. This would allow for a strong uptick in moisture and storms for many areas east of the Cont Dvd. Not all guidance shows this scenario so confidence is still quite low. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 410 AM MDT TUE SEP 13 2016 NMZ501>540-141200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY- SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY- ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 410 AM MDT TUE SEP 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS WELL AS LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING WEDNESDAY AND WEDNESDAY NIGHT ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH STORMS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1012 PM MDT TUE SEP 13 2016 NMZ537-140500- DE BACA COUNTY- 1012 PM MDT TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY UNTIL 1100 PM MDT... AT 1012 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FORT SUMNER...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT SUMNER. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3425 10457 3445 10453 3454 10409 3414 10418 TIME...MOT...LOC 0412Z 269DEG 12KT 3437 10433 CA
The Cannon AFB radar (KFDX), 71 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
Half dollar size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650200.